Alert archive / Nevada / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Reno, NV

October 25, 2021Douglas County, Lyon County, Mineral County, Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this areal flood warning at Oct 25, 2021, 5:00 AM PDT for Douglas County, Lyon County, Mineral County, Nevada; Alpine County, Mono County, California. It was in force for 4 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 25, 2021, 5:00 AM PDT (12:00 UTC)
Expired
Oct 25, 2021, 9:00 AM PDT
In force
4 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 175 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 7:00 AM PDTHEAVY RAIN 1.321 Sw Toms Place, CACOCORAHS STATION CA-MN-5 MAMMOTH LAKES 16.3 ESE.
Oct 25, 7:00 AM PDTHEAVY RAIN 2.06Gardnerville, NVCOCORAHS STATION NV-DG-15 GARDNERVILLE 0.4 NNE.
Oct 25, 7:00 AM PDTHEAVY RAIN 3.265 Nnw Lee Vining, CACOCORAHS STATION CA-MN-6 MONO CITY 1.9 SW.
Oct 25, 7:30 AM PDTHEAVY RAIN 2.85Gardnerville Ranch, NVCOCORAHS STATION NV-DG-11 GARDNERVILLE 3.9 S.
Oct 25, 7:48 AM PDTHEAVY RAIN 3.46Gardnerville, NVTRAINED SPOTTER REPORTED 3.46 INCHES OF RAIN AT GARDNERVILLE.
Oct 25, 8:00 AM PDTHEAVY RAIN 1.6Mason, NVCOCORAHS STATION NV-LY-13 YERINGTON 3.4 SSW.
Oct 25, 8:00 AM PDTHEAVY RAIN 1.7Bodie, CACO-OP OBSERVER STATION BDEC1 BODIE.
Oct 25, 8:23 AM PDTHEAVY RAIN 3.324 S Conway Summit, CAMESONET STATION UNDC1 LUNDY.
Oct 25, 8:40 AM PDTFLOOD3 E Gardnerville, NVVIDEO ON SOCIAL MEDIA FROM A LOCAL NEWSPAPER SHOWS PINE NUT CREEK FLOWING OVER JO LANE IN FISH SPRINGS. ROAD IS CLOSED.
Oct 25, 8:40 AM PDTHEAVY RAIN 1.742 S Smith Valley, NVMESONET STATION NSMV 2.4 S SMITH VALLEY (DRI).
Oct 25, 9:00 AM PDTHEAVY RAIN 1.87Lee Vining, CACO-OP OBSERVER STATION LEVC1 LEE VINING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS45 KREV 251200
FLWREV

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Reno NV
500 AM PDT Mon Oct 25 2021

CAC003-051-NVC005-019-021-251600-
/O.NEW.KREV.FA.W.0005.211025T1200Z-211025T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-Lyon NV-Mineral NV-
500 AM PDT Mon Oct 25 2021

The National Weather Service in Reno has issued a

* Flood Warning for...
  Alpine County in northern California...
  Mono County in northern California...
  Southern Lyon County in west central Nevada...
  Douglas County in western Nevada...
  Western Mineral County in western Nevada...

* Until 900 AM PDT.

* At 500 AM PDT, heavy rainfall is ongoing due to a strong 
  atmospheric river storm. Rain amounts of 1 to 3 inches have 
  already fallen and rates of 0.10 to 0.25 inches per hour are 
  expected to continue. The potential for flooding along with  
  mud/debris flows will persist through mid morning.

* Rises in creeks and streams is occurring with further impacts 
  expected.  With the heavier rain-rates, flash flooding with rock 
  and debris flows is possible in steep terrain and on recent burn 
  scar areas.

* Some locations that will experience flooding include...
  Highway 395 and connecting roadways from Minden to Mammoth Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads, and normally dry stream beds is likely. The heavy 
rains will likely trigger rockslides, mudslides and debris flows in 
steep terrain.

&&

LAT...LON 3894 11985 3905 11974 3918 11893 3746 11850
      3746 11859 3746 11866 3746 11874 3746 11877
      3817 11935 3860 11969

$$

WH
2 follow-up statements
930 
WGUS85 KREV 251457
FLSREV

Flood Statement
National Weather Service Reno NV
757 AM PDT Mon Oct 25 2021

CAC003-051-NVC005-019-021-251600-
/O.CON.KREV.FA.W.0005.000000T0000Z-211025T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-Lyon NV-Mineral NV-
757 AM PDT Mon Oct 25 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR 
ALPINE, MONO, SOUTHERN LYON, DOUGLAS, AND WESTERN MINERAL COUNTIES...

At 757 AM PDT, Heavy rainfall and lowering snow levels will continue 
across portions of Alpine, Mono, Douglas, Lyon, and Mineral Counties 
this morning. Expect areas of flooding, high flows in rivers and 
streams, poor driving conditions, along with debris flows to persist 
through mid morning.

Some locations that will experience flooding include...
Bridgeport, Bodie, Coleville, Mono Lake, Lee Vining, Topaz Lake, 
Gardnerville, Crowley Lake, Toms Place, Gardnerville Ranchos, 
Johnson Lane, Yerington, Bridgeport Reservoir, Devils Gate Summit, 
Robinson Creek Campground, Conway Summit, Walker, Wellington, Smith 
and Mason.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The heavy rains will trigger rockslides, mudslides and debris flows 
in steep terrain. Expect some roads to be covered by water.

&&

LAT...LON 3894 11985 3905 11974 3918 11893 3746 11850
      3746 11859 3746 11866 3746 11874 3746 11877
      3817 11935 3860 11969

$$

BB
922 
WGUS85 KREV 251558
FLSREV

Flood Statement
National Weather Service Reno NV
858 AM PDT Mon Oct 25 2021

CAC003-051-NVC005-019-021-251608-
/O.EXP.KREV.FA.W.0005.000000T0000Z-211025T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-Lyon NV-Mineral NV-
858 AM PDT Mon Oct 25 2021

...FLOOD WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING FOR ALPINE, 
MONO, SOUTHERN LYON, DOUGLAS, AND WESTERN MINERAL COUNTIES...

Heavy rain has ended across the area with snow levels lowering below 
6500 to 7000 feet. Expect high flows on rivers, creeks, and streams 
to continue he rest of today as water passes into the lower portions 
of the Carson and Walker River basins. Please continue to use 
caution while traveling around the region the rest of today.

LAT...LON 3894 11985 3905 11974 3918 11893 3746 11850
      3746 11859 3746 11866 3746 11874 3746 11877
      3817 11935 3860 11969

$$

BB

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this areal flood warning went out at Oct 25, 4:49 AM PDT, 11 minutes earlier.

Area forecast discussion, Oct 25, 4:49 AM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
449 AM PDT Mon Oct 25 2021

.SYNOPSIS...

A strong atmospheric river is bringing a deluge of rain, heavy
mountain snow, and gusty and potentially damaging winds to the
region. Flooding remains a concern particularly near recent burn
scars. Some lingering showers are possible through Tuesday as the
upper trough continues its exit from the region. High pressure
builds over the West Coast for the later half of next week.

&&

.DISCUSSION...

* Winter Storm Warning updated for the Lake Tahoe and surrounding
  areas.
* Cancelled High Wind Warning for Mono-Mineral Counties this morning.

The well advertised atmospheric river is here and copious amounts of
rain have already been observed throughout the region with plenty
more still on the way through Monday. Many reports of flooding,
debris flows, river rises, rock and tree falls, smaller creeks and
streams running out of their banks, etc have occurred with this
system. The heaviest rainfall continues to shift south and east
across the central Sierra, the Sierra Front, and parts of western NV
this morning. The most interesting occurrence is the rapidity
that snow levels have fallen this morning. Most of this owing to
the strong forcing aloft and elevated winds across the Sierra
ridges. Moderate to heavy snow is falling across the Donner-
Truckee-Lake Tahoe region with snow levels plummeting to lake
level as colder air plunges and spreads across the region through
Monday.

Although liquid totals have either met or exceeded expectations
across many locations across the Sierra and western NV, areas south
of Lake Tahoe including Mono County will get their chance today
as the NCFR with this system continues its march south. Heavy
precipitation with likely create the same impacts to the south
that has occurred locally and north into Plumas/Lassen Counties in
and around recently created burn scars from this past fire
season. The Mono County - Mammoth Mountain area will see upwards
of and additional 3" to 5" of liquid precipitation before the
effects of this stronger AR system exits to the south overnight
Monday.

Snow levels have plummeted as a sharp thermal gradient increased the
chances of wet snow accumulating over lower foothill areas of Reno
through this morning. Snow levels crashed to around 5500-6000 feet
earlier this morning with the trailing edge of the NCFR feeding
copious amounts of moisture into a now deepening dendritic level
expanding over the region. All Sierra passes should by now be
seeing the impacts of a wet, cement-like, moderate to heavy
snowfall accumulating at a rate of 2" to 3" per hour. Snowfall
rates should taper off by mid-morning before the heaviest
precipitation moves further south later this afternoon. Total
snow accumulations of 4"-9" could occur at lake level mainly this
morning, 12"-18" for Spooner Summit, 18"-24" could possibly
accumulate over the Mt Rose Summit, with several feet or more on
higher peaks. The snow will possibly mix with or change back over
to rain at times in the afternoon at lake level. So the worst
conditions for lake level will be through the morning

Widespread higher winds across the region have been pulling back
this morning. Therefore, the High Wind Warning over Mono and Mineral
Counties have been cancelled as wind gusts have fallen below 30-35
mph. Some isolated wind prone areas over those two counties could
see higher winds gusting 40-50 mph for the next few hours before
diminishing overnight as thermal and pressure gradient loosen
accordingly.

The bulk of the AR moisture should exit the region by Monday
afternoon and evening with lingering showers possible through
Tuesday as the upper trough transverses the region. Ridging builds
over the West Coast the latter half of this coming waves as moisture
continues to stream into the Pacific Northwest. This will likely
keep high clouds around through this forecast period. With the
current pattern in place, a fast-moving system dragging a little
further south can't be ruled out before Halloween. At any rate, no
major storms are visible for the foreseeable future. -Amanda

&&

.AVIATION...

The primary impacts from the ongoing storm will be through this
morning, with improving conditions later today. Areas of turbulence
will continue especially for Mineral-Mono counties, although these
impacts should ease later this morning.

* For KTVL/KTRK: Rain changed to snow between midnight and 1 AM,
  with snow now accumulating on paved surfaces. Both sites are
  likely to receive 6" or more of heavy wet snow prior to daybreak
  and IFR/LIFR conditions, with lighter snow lingering until around
  18Z. Plenty of low clouds are expected to linger through tonight
  although with so much moisture around, these sites (especially
  KTRK) could still see some patchy FZFG early Tuesday.

* For KRNO/KCXP/KMEV: Steady rain will continue through daybreak,
  producing MVFR and occasional IFR conditions, with lighter rain
  lingering until 18Z. While there may be some snowflakes mixing
  with the rain at times, no snow accumulations are expected.

* For KMMH: Steady rain will continue through early morning with a
  changeover to snow after daybreak. While IFR/LIFR conditions are
  expected after the changeover, accumulations on paved surfaces
  will be more difficult due to the snow falling during the daytime
  hours.

A few showers may linger into Tuesday north of the main terminals,
but overall flying conditions will be improving through the rest of
this week. MJD

&&

.REV Watches/Warnings/Advisories...
NV...     Winter Storm Warning until 11 PM PDT this evening NVZ002.

CA...Flood Watch through this afternoon CAZ073.

     Winter Storm Warning until 11 PM PDT this evening above 8500
     feet in CAZ073.

     Winter Storm Warning until 11 PM PDT this evening CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Oct 25, 4:27 AM PDT, 33 minutes before
Special Weather Statement
National Weather Service RENO NV
427 AM PDT Mon Oct 25 2021

NVZ003-251600-
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville,
and Virginia City
427 AM PDT Mon Oct 25 2021

...LOCALLY SLICK AND SLUSHY ROADWAYS THIS MORNING...

* Colder air and heavy precipitation have pushed snow levels down
  to the foothills and even some valley floors across far western
  Nevada.

* Snow accumulations of 1 to 3 inches are possible for areas near
  and above 5000 feet through 9 am with some roads slushy.

* Travel into the North Valleys and foothills around Reno,
  including Geiger Grade and I-580 between Reno and Carson City
  may be slick for the morning commute. Allow extra time to reach
  your destination and slow down.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:02 PM PDTAreal Flood WarningREVDouglas5 hr
Oct 24, 11:10 PM PDTFlash Flood Warning Considerable damage threatREVDouglas6 hr

Nearby

Areal Flood Warnings in Nevada, 2021Areal Flood Warnings in California, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.